JOURNAL ARTICLE

Adult respiratory distress syndrome induced by salicylate toxicity

J M Niehoff, P A Baltatzis
Postgraduate Medicine 1985, 78 (1): 117-9, 123
4011513
Noncardiogenic pulmonary edema induced by salicylate toxicity is becoming a well-recognized entity. However, the diagnosis can be easily missed early in the disease course. We report here adult respiratory distress syndrome (ARDS) in a 54-year-old man found to have salicylate toxicity one day after admission to the alcohol detoxification service at a community hospital. He had been taking one enteric-coated aspirin tablet twice a day for more than one year. He also had a 40 pack-year history of cigarette smoking. The list in any standard medical text of factors triggering ARDS is quite lengthy. Over the past few years, salicylate toxicity has been added to this list. As the case reported here illustrates, it is most important that salicylate toxicity be considered in the differential diagnosis for any patient with acute onset of pulmonary edema and normal cardiac function.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
4011513
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"